Alert archive / Michigan / Red Flag Warnings in 2023

Red Flag Warning 7, NWS Gaylord, MI

June 4, 202323 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Jun 4, 2023, 3:05 AM EDT for 23 counties in Michigan. It took effect at Jun 4, 2023, 11:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2023, 3:05 AM EDT (07:05 UTC)
In effect from
Jun 4, 2023, 11:00 AM EDT
Expired
Jun 4, 2023, 9:00 PM EDT
In force
10 hr
Issued by
NWS Gaylord, MI
All 23 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2023-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2023-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WWUS83 KAPX 040705
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
305 AM EDT Sun Jun 4 2023

MIZ016>018-020>036-041-042-098-099-050100-
/O.NEW.KAPX.FW.W.0007.230604T1500Z-230605T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
305 AM EDT Sun Jun 4 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT
THIS EVENING FOR NORTHERN LOWER MICHIGAN.

* WIND...East 5 to 10 mph with gust to 20 mph. Local lake breeze
  development expected this afternoon.

* HUMIDITY...As low as 15 percent.

* TEMPERATURES...74 to 83 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
wind...low relative humidity...and warm temperatures will 
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
722 
WWUS83 KAPX 041408
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
1008 AM EDT Sun Jun 4 2023

MIZ016>018-020>036-041-042-098-099-042215-
/O.CON.KAPX.FW.W.0007.230604T1500Z-230605T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
1008 AM EDT Sun Jun 4 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING
FOR NORTHERN LOWER MICHIGAN.
 * WIND...EAST 5 TO 10 MPH WITH A FEW GUSTS TO 20 MPH. LOCAL LAKE BREEZE
  DEVELOPMENT EXPECTED THIS AFTERNOON.
 * HUMIDITY...AS LOW AS 15 PERCENT.
 * TEMPERATURES...74 TO 85 DEGREES.
 * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.  
OUTDOOR BURNING IS NOT RECOMMENDED.
 PRECAUTIONARY/PREPAREDNESS ACTIONS...

* WIND...East 5 to 10 mph with a few gusts to 20 mph. Local lake breeze 
  development expected this afternoon. 

* HUMIDITY...As low as 15 percent.

* TEMPERATURES...74 to 85 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
wind...low relative humidity...and warm temperatures will
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Jun 3, 11:46 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 3, 11:46 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1146 PM EDT Sat Jun 3 2023

.UPDATE...
Issued at 1013 PM EDT Sat Jun 3 2023

Large area of high pressure centered over Eastern Canada continues
to build into much of the Great Lakes region late this evening in
the wake of a cold front that passed thru our area overnight and
today. Plenty of smoke continues to stream into and across our CWA
much of which is originating from the many wildfires in progress
across Eastern Canada...with additional smoke supplied by ongoing
wildfires near Grayling and in Northern Iosco county. Latest HRRR
suggest this smoke will gradually diminish from SE to NW
overnight into Sunday morning. Am a bit concerned that this
process may be delayed due to the building subsidence and
nocturnal inversion overnight. Will make adjustments to the
forecast accordingly. Arrival of cooler air behind the cold front
combined with mainly clear skies will allow temps to cool into the
upper 40s and lower 50s overnight.

&&

.NEAR TERM...(Through Tonight)
Issued at 337 PM EDT Sat Jun 3 2023

...Fire weather conditions improve this evening...

High Impact Weather Potential...Showers/t-storms possible near MBL
into early evening. Near critical fire wx parameters s-central and
se areas into early evening.

High pressure is well off to our ne, with dry ne-erly low-level
flow emanating off the high. A band of thicker haze/smoke (some of
which is aloft) from Quebec wildfires is encroaching on eastern
upper and ne lower MI. Vsbys have been improving in northern lower
MI this afternoon, but 4-5SM vsbys are still common in the Straits
area and north, where marine influences are limiting vertical
mixing. There is a wildfire in progress se of Grayling; the smoke
plume has been evident on radar and visible satellite. Deep
convection has developed in southern Manistee Co; locally heavy
rains have been seen here. So a fair bit going on this afternoon.

M-55 w of CAD is the only place with cumulus clouds. Additional
convection should be confined to Manistee and Wexford Cos.
Instability will diminish with loss of diurnal heating this
evening. Do not have any precip past 8pm.

Sustained winds 10-15mph with gusts to 20 mph is just enough to
support an enhanced wildfire threat, given antecedent very dry
conditions. Winds have been somewhat wobbly; Grayling was showing
an east wind during the wildfire's initial growth, but is most
recently ne. Passing horizontal convective rolls (evident on
radar, even with no actual associated cu) are likely contributing
to the wavering winds. That wavering will continue, but a ne wind
should be more common/frequent than an e wind. Winds speeds will
start to gradually relax after 7pm.

Actual cloud cover will tend to decrease from e to w, as drier
air makes a better push into northern MI tonight. Haze/smoke
aloft will maintain more in the way apparent cloud cover thru this
evening. Overnight, haze-smoke levels should decrease in northern
lower MI from e to w. Haze/smoke will be more stubborn to depart
eastern upper MI.

Cooler min temps tonight. Low as cool as the mid 40s in the Au
Sable Valley, upper 40s to mid 50s elsewhere.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 337 PM EDT Sat Jun 3 2023

...Progressively Cooler Daytime Temperatures...

Primary Forecast Concerns...Temperatures.

High Impact Weather...Fire weather concerns.

Upper level ridging will continue to retrograde west allowing for
height falls/cooler air to settle in across the region through the
period. In addition, a surface cold front slides across the region
from north to south overnight Sunday into Monday morning. High
resolution guidance even shows a few light showers or sprinkles
accompanying the front but nothing long lasting or substantial is
expected unfortunately. Surface high pressure originating across the
far reaches of Canada will eventually settle south and bring much
cooler low level air into northern Michigan.

Hazy skies are possible again Sunday from wildfire smoke from
Canada. The flow aloft is a bit more northerly (versus northeast
today) so a majority of this smoke may not make it into northern
Michigan. Daytime temperatures will continue to cool and end up near
"climatological normals" by Tuesday. Highs Sunday ranging from the
mid 70s to low 80s, the mid 70s to around 80 Monday then only the
upper 60s to mid 70s Tuesday. Lows at night in the low and mid 50s
Sunday night and the mid 40s to low 50s Monday night.

Fire weather remains a concern into early next week due to the lack
of widespread rainfall over the past few weeks. It appears that red
flag conditions will fall just short of criteria Sunday due to
sustained winds staying below the 15 mph (at raw weather observation
sites) to 20 mph (at ASOS sites) thresholds. Temperatures (75
degrees) and min relative humidity (25 percent) both look like they
will be met Sunday afternoon. Regardless, fire danger will likely
remain in the very high to extreme range over the next several days.

.LONG TERM...(Tuesday night through Saturday)
Issued at 337 PM EDT Sat Jun 3 2023

...Seasonably Cool then Turning Warmer...

High Impact Weather...Patchy frost cannot be ruled out Tuesday and
Wednesday nights.

It is expected to remain seasonably cool Wednesday. This will be
followed by a slow moderation upward in temperatures through the
long term as the region gets into a warmer southwest surface flow on
the back side of retreating high pressure. Can't rule out patchy
frost Tuesday and/or Wednesday night, through not sure winds will
decouple with the surface pressure gradient on the decent side.
Little to no rain through the long term, though low chance pops
enter into the forecast next Friday night into Saturday in
association with an approaching cold front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1145 PM EDT Sat Jun 3 2023

Large area of high pressure originating in Eastern Canada is
building into much of the Great Lakes region in the wake of a weak
moisture-starved cold front that passed thru Northern Michigan
today. Dry conditions are expected thru Sunday night...but plenty
of smoke and some lingering high clouds will keep skies
"milky/hazy". Some MVFR vsbys are also expected overnight and
into Sunday morning due to smoke and haze. Surface winds will
remain generally from the east AOB 10 kts thru Sunday...with lake
breeze development expected again by Sunday afternoon.

&&

.MARINE...
Issued at 337 PM EDT Sat Jun 3 2023

High pressure to our n and ne will provide east-northeast winds
thru the weekend. While somewhat breezy at times (especially
today), winds/waves look to remain just shy of Small Craft
Advisory criteria. They will get closest on Lake Huron south of
Sturgeon Point. Sub- advisory criteria continues into early next
week as winds turn northerly behind a moisture starved cold front
that crosses northern MI Sunday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MLR
NEAR TERM...JZ
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...MLR
MARINE...JZ
Hazardous weather outlook, Jun 3, 7:48 PM EDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
748 PM EDT Sat Jun 3 2023

MIZ016>018-020>036-041-042-086>088-095>099-050000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
748 PM EDT Sat Jun 3 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-050000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
748 PM EDT Sat Jun 3 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

Red Flag Warnings in Michigan, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.